Thunderstorm Wind, St. Clair
- When
- July 4, 5:30 AM EST
- Where
- St. Clair County, Algonac
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -83.033
Spotters reported one tree and power pole blown down.
A very warm, moist and unstable airmass was in place on July 4th. This lead to a few early morning storms which developed along the lake shores, including one that briefly produced severe winds in Algonac.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A very warm, moist and unstable airmass was in place on July 4th. This lead to a few early morning storms which developed along the lake shores, including one that briefly produced severe winds in Algonac. Skies then cleared out during the morning of the 4th, allowing temperatures to soar into the upper 80s and lower 90s across southeast Michigan. Meanwhile, an MCS developed over MN during the overnight hours of July 3rd and quickly raced southeast. This thunderstorm complex moved through Lower Michigan during the late morning hours of the 4th. The very unstable airmass over southeast Michigan allowed the squall line to intensify as it moved through. Severe wind reports occurred from I-69 and points south. There was also one report of severe hail in Northville. The entire event lasted around two hours, leaving 170,000 customers in southeast Michigan without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 3:15 AM EST, 2 hours 15 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 AM EDT FRI JUL 4 2003 00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA. MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8 AM. AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION. TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND 60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING. LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45 KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER. CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER WE COULD SEE DECENT SEVERE WEATHER POTENTIAL. THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES. SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND. COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICAETS WEAK RIDGING TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO. .DTX...NONE. BRAVENDER EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 600 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING...MAINLY NORTHEAST OF A LINE FROM SAGINAW TO PONTIAC. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 30 MPH ARE POSSIBLE. THESE STORMS WILL MOVE SOUTHEAST AT 25 MPH...AND END AROUND 8 AM EDT. ADDITIONAL THUNDERSTORMS WILL MOVE INTO SOUTHEAST MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE WIND GUSTS TO 80 MPH...WITH HEAVY DOWNPOURS AND THREE QUARTER INCH HAIL ALSO POSSIBLE. THESE STORMS WILL MOVE EAST AT 50 MPH. THE THUNDERSTORMS WILL REACH U S 23 FROM THE TRI CITIES TO ANN ARBOR BETWEEN 12 NOON AND 2 PM...AND BAD AXE AND PORT HURON BETWEEN 2 PM AND 5 PM. A HOT...MOIST...AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE GREAT LAKES REGION. A LARGE SQUALL LINE HAS DEVELOPED ACROSS SOUTHERN MINNESOTA ALONG A STATIONARY FRONT. A STRONG WIND FIELD WILL ALLOW THIS COMPLEX TO MOVE RAPIDLY EAST THIS MORNING AND CREATE DAMAGING WIND GUSTS. THE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL DESTABILIZE FURTHER THIS MORNING...BEFORE THE SQUALL LINE APPROACHES AROUND NOON. HOW MUCH WE DESTABILIZE AND HOW WELL ORGANIZED THE COMPLEX REMAINS WILL AFFECT THE SEVERE POTENTIAL ACROSS SOUTHEAST MICHIGAN. CURRENT INDICATIONS ARE FOR THE COMPLEX TO MAINTAIN ITS STRENGTH AND PROVIDE A CHANCE OF SEVERE WEATHER ACROSS SOUTHEAST MICHIGAN. IN ADDITION...WITH THE HOT AND HUMID AIRMASS IN PLACE...HEAT INDEX VALUES WILL APPROACH 95 TO 100 DEGREES DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 10:32 UTC.
46 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotters reported one tree and power pole blown down.
A trained spotter reported trees blown down.
Law enforcement reported trees and wires blown down.
The public reported numerous trees blown down.
The Fire Department reported large trees and power lines down.
Thunderstorm winds downed numerous trees and power lines.
Spotters reported a tree blown down on M-52.
A NWS employee reported two large trees blown down.
A trained spotter reported four inch diameter trees and power lines blown down.
A trained spotter reported large limbs down.
Law enforcement reported trees blown down.
A trained spotter reported trees blown down.
A trained spotter reported a large tree blown onto a house, trapping the residents inside.
A trained spotter reported trees and power lines blown down.
A boat capsized on Ford Lake, but all of its passengers were rescued without incident.
A trained spotter reported a tree blown onto the road.
An estimated 50-foot tall maple tree broke a few feet above the ground and smashed into the windshield area of a vehicle, pinning the driver for more than an hour. Fallen trees or tree branches closed 27 streets in Saginaw, while another five were closed due to downed power lines.
Local media reported a tree blown onto a car.
A NWS employee and trained spotter reported numerous large tree limbs down.
A trained spotter reported trees blown down.
Law enforcement reported large trees and power lines blown down.
A trained spotter reported power lines blown down.
A local television meteorologist reported tree limbs down.
Trained spotters reported a three foot tree blown down.
A local television meteorologist reported a large tree blown down.
A trained spotter reported large limbs down.
A trained spotter reported tree and power lines blown down.
A trained spotter reported trees blown down.
A trained spotter reported trees blown down.
A trained spotter reported large tree limbs down.
A trained spotter reported large limbs down.
A trained spotter reported a large tree blown down.
A trained spotter reported large tree limbs down.
A large maple tree was blown down. The tree knocked out power and landed on a house.
A trained spotter reported large limbs down.
A trained spotter reported large tree limbs down, as well as shingles off a roof.
Law enforcement reported numerous trees down.
Law enforcement reported trees and power lines blown down.
A large tree limb, about 2 feet in circumference, crashed into a minivan, severing a power line on its way down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366500, 5366890, 5366501, 5365542, 5365543, 5367823, 5366502, 5366503, 5365545, 5366504, 5366506, 5365544, 5366505, 5366507, 5366508, 5366497, 5366510, 5366511, 5366512, 5367825, 5366494, 5366513, 5366600, 5366495, 5366496, 5367806, 5370355, 5367807, 5367808, 5367809, 5367810, 5367811, 5367812, 5367813, 5367814, 5366499, 5366498, 5367815, 5367816, 5367817, and more.